Thyroid UK

Carbimazole for 5 months and still high T4!

Was taking 20mg of Carbimazole for the past 8 weeks and saw endo last Tuesday who says my T4 has now gone up again to 38.4 (12-22) and has told me to increase to 40mg. My T4 has never been back in range yet! He said I was very unfortunate and I maybe have to consider block and replace therapy instead. Over the past few days I've been feeling really shaky and very flu'y and now have to wait another 8 weeks to see endo again and don't really want to feel like this until then. Has anyone has this happen to them?

10 Replies
oldestnewest

Nothing to do really with being 'unfortunate'. The same dose doesn't necessarily suit everyone.

If your T4 has never been back in range then 20mg of Carbimazole has never been enough.

What dose were you started on?

Reply

Thanks for your reply. I was started on 20mg and that didn't do anything so was upped to 40mg. It did go down from 59.8 to 24 then deacreased to 20mg again. Shot up again to 38.4 and feel it's rising! Getting really fed up now feeling rubbish.

Reply

I think they may have decreased too early. Are you on beta blockers? They help lower the levels of T4.

What symptoms do you have at present?

Reply

I'm on 40mg propanalol twice a day. I feel really shaky inside, muscle aches, especially as the day goes on, flu'y feeling, insomnia, nausea and palpitations when I'm due for another dose but in the last few days I've felt worse so hoping this new dosage kicks in soon!

Reply

Hi, I really feel for you, I've been through the same where I went from 20mg up to 40 back down to 20 etc until I got some great advice on here. What should've of been happening is when you first went up to 40mg you should be getting bloods done every 6weeks and titrating dose by 5mg at a time according to your t4 levels. Jumping back and fore by 20mg at a time is a lot on your system. I also went on 80mg slow release propranolol which helped massively with the shakes and heart rate. Hope this helps a little.

Reply

Thanks for your reply Joy333. It's so nice to hear from someone who has been through the same. Yes I definitely think I have been titrated too quickly. I see my endo in 7 weeks time so will have ask him. He was talking about block and replace instead if my levels won't behave. The thought of waiting 7 weeks to see him feeling like this, is not good, I just hope the 40mg kicks in soon.

Reply

Arhhh have read this and feel so sorry for you - I had to start on 20 and all over the place - didn't help being on the menopause. I hope everything goes well.

Reply

Hi Argie1

Yeah I've had a similar experience - I'm meant to be doing block and replace but in five months haven't yet got my levels reliably in range so haven't been able to start the levothyroxine (although they did give it to me twice already assuming it was time, only to find out that my levels were still high! - so that can't have helped!)

Be interested to hear how you get on on the higher dose - if that gives you control.

With my endo I am able to email him for advice between appointments to discuss blood test results, dose changes, side effects etc.- might be worth asking if you can do that too?

Reply

Thanks for your reply ERSH. I was on 40mg before endo reduced it and was doing quite well and T4 did come down a lot so I am hopeful! If I don't feel any better I will get in touch with the Endos sec. thanks for your advice.

1 like
Reply

good luck! Let us know how it goes

1 like
Reply

You may also like...